Kansas, 2015Drought in Kansas, April 1 to 30, 2015
April 1 to 30, 2015 · NWS GLD · 6 events in 6 counties and zones
D2 severe drought conditions continued for locations in Sherman and Thomas counties south despite above normal rainfall being reported across many of the affected counties. 63 inches above normal across the Northwest Kansas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
D2 severe drought conditions continued for locations in Sherman and Thomas counties south despite above normal rainfall being reported across many of the affected counties. Precipitation during the month ranged from 0.48 inches below normal to 3.63 inches above normal across the Northwest Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 31, 10:05 PM CST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 31, 10:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT TUE MAR 31 2015
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 258 PM MDT TUE MAR 31 2015
LATEST VISIBLE SATELLITE AND UPPER AIR ANALYSIS SHOW A CLOUD FREE
SKY OVER MOST OF THE HIGH PLAINS WITH AN UPPER LEVEL RIDGE OVER THE
ROCKIES. AT THE SURFACE SOUTH WINDS WERE LIGHT TO BREEZY AS
TEMPERATURES WARMED INTO THE MID 70S TO LOW 80S.
DUE TO THE VERY WARM TEMPERATURES AND LOW DEW POINTS...RELATIVE
HUMIDITIES HAVE FALLEN TO LESS THAN 15 PERCENT ACROSS THE AREA.
WITH THE ADDED EFFECT OF THE BREEZY WINDS...ELEVATED FIRE CONDITIONS
ARE OCCURRING ACROSS THE AREA...AND WILL PERSIST UNTIL EARLY EVENING.
TONIGHT WINDS WILL BECOME LIGHT THEN START TO INCREASE DURING THE
LATE EVENING AS WINDS FROM THE DEVELOPING LOW LEVEL JET ARE ABLE TO
PARTLY MIX TO THE GROUND. OVERNIGHT SOUTHERLY WINDS WILL BRING
HIGHER DEW POINTS INTO THE AREA EAST OF HIGHWAY 27. THE SATURATED
LAYER DID NOT LOOK VERY DEEP OVER THE EAST HALF OF THE AREA FOR FOG
TO FORM...BUT GIVEN THE SMALL DEW POINT DEPRESSIONS...WOULD NOT BE
SURPRISED TO SEE SOME MINIMAL REDUCTION IN VISIBILITIES.
WEDNESDAY AN UPPER LEVEL SHORT WAVE WILL MOVE ACROSS THE AREA DURING
THE AFTERNOON...WITH ANOTHER SHORT WAVE TROUGH MOVING INTO EAST
CENTRAL COLORADO BY LATE AFTERNOON. ACCOMPANYING BOTH TROUGHS WILL
BE ISENTROPIC LIFT WITH CONDENSATION PRESSURE DEFICITS IN THE 310K-
315K LAYER DECREASING TO NEAR ZERO BY LATE AFTERNOON. MEANWHILE AT
THE SURFACE A DRY LINE WILL SETUP EAST OF HIGHWAY 27...MOVING EAST
THROUGH THE DAY. BY MID AFTERNOON THE BETTER MOISTURE...STRONG LIFT
AND INSTABILITY WILL ALL LINE UP ALONG AND EAST OF THE DRY LINE
WHICH WILL BE JUST EAST OF HIGHWAY 83. WITH 0-1KM CINH DROPPING TO
LESS THAN 50J/KG BY MID AFTERNOON...AM EXPECTING TO SEE STORMS BEGIN
TO DEVELOP. THERE IS SOME UNCERTAINTY THAT THE STORMS WILL FIRE IN
THE TRI-STATE AREA OR IF THEY WILL INSTEAD DEVELOP EAST OF NORTON
AND GRAHAM COUNTIES WHERE INSTABILITY WILL BE MUCH BETTER BUT CINH
WILL BE HIGHER. WITH 0-6KM SHEAR OF 30-40KTS AND 0-1KM CAPE OF
2200J/KG...SEVERE STORMS WILL LIKELY DEVELOP.
LOOKING AT SOUNDINGS EAST OF HIGHWAY 83...THE PROFILE DOES NOT LOOK
TOO IMPRESSIVE FOR HAIL DEVELOPMENT DUE TO THE RATHER HIGH CLOUD
BASES AND SOMEWHAT NARROW CAPE PROFILE IN THE HAIL GROWTH ZONE.
WHILE LARGE HAIL UP TO HALF DOLLAR CANNOT BE RULED OUT...THE PRIMARY
THREAT WILL BE STRONG TO POSSIBLY DAMAGING WINDS WITH ANY STORM THAT
DEVELOPS.
A TERTIARY THREAT WILL BE THE POSSIBILITY OF MODERATE TO
HEAVY RAINFALL. WITH STORM MOTIONS ALMOST PARALLEL TO THE DRY
LINE...COULD HAVE TRAINING STORMS BRINGING REPEATED MODERATE TO
HEAVY RAINFALL TO SOME LOCATIONS EAST OF HIGHWAY 83.
TO THE WEST A MUCH BROADER AREA OF ISENTROPIC LIFT AND NEAR ZERO
CONDENSATION PRESSURE DEFICITS WILL ACCOMPANY THE SECOND SHORT WAVE
TROUGH. WITH THETA-E LAPSE RATES IN THE 700-500MB LAYER NEAR ZERO
AND SOUNDINGS SHOWING FAIRLY STEEP LAPSE RATES...AM THINKING THERE
WILL BE SOME SCATTERED THUNDERSTORMS WITHIN THE SHOWERS. DUE TO A
NARROW CAPE PROFILE AND MINIMAL CAPE TO WORK WITH...DO NOT
ANTICIPATE THESE STORMS TO BECOME STRONG.
AS STORMS ARE FIRING OVER THE WEST AND EAST A COLD FRONT WILL BE
MOVING IN FROM THE NORTH. BEHIND THE FRONT NORTH WINDS WILL BE
GUSTING UP TO 30 MPH. THIS MAY LEAD TO A BRIEF WINDOW FOR ELEVATED
FIRE WEATHER CONDITIONS. SEE FIRE WEATHER SECTION FOR FURTHER
INFORMATION.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 258 PM MDT TUE MAR 31 2015
AN UPPER LOW PRESSURE CENTER MOVES ACROSS THE SOUTHERN TIER OF
CANADA ON WEDNESDAY NIGHT. THE INITIAL SHORT WAVE TROUGH
ASSOCIATED WITH THIS LOW CENTER EXTENDING SOUTH ACROSS THE
NORTHERN PLAINS OF THE UNITED STATES IS EXPECTED TO CLIP THE
NORTHERN PORTION OF THE FORECAST AREA BETWEEN 00Z-06Z. A SECONDARY
LOW CENTER MOVES INTO THE INTERMOUNTAIN REGION EARLY THURSDAY AND
MOVES EAST OF THE ROCKIES AND ACROSS THE FORECAST AREA THURSDAY
NIGHT. THESE WAVES WILL BRING ACTIVE WEATHER TO THE FORECAST AREA
BETWEEN WEDNESDAY NIGHT AND FRIDAY MORNING.
EXPECT A FEW THUNDERSTORMS AND SCATTERED SHOWERS TO DIMINISH
ACROSS THE FORECAST AREA WEDNESDAY NIGHT AS COOLER AIR BEGINS TO
MOVE INTO THE REGION AND THE INITIAL SHORT WAVE TROUGH LIFTS OUT
OF THE REGION.
EXPECT ADDITIONAL PRECIPITATION TO DEVELOP ACROSS NORTHEAST
COLORADO THROUGH THE DAY ON THURSDAY AND BECOME MORE WIDESPREAD
ACROSS THE REGION AS THE NEXT UPPER TROUGH APPROACHES AND SWEEPS
ACROSS THE REGION WITH A SURFACE LOW EXPECTED TO MOVE THROUGH THE
PANHANDLE REGION AND OKLAHOMA THURSDAY NIGHT. A SECONDARY SURGE OF
COLD AIR WILL BRING TEMPERATURES DOWN NEAR OR BELOW FREEZING
ACROSS MAINLY THE WESTERN PORTION OF THE FORECAST AREA...SO COULD
SEE SNOWFALL AMOUNTS ACROSS THE WESTERN PORTIONS OF THE FORECAST
AREA WITH 1-3 INCHES ACROSS THE FURTHEST WESTERN PORTIONS OF OUR
COLORADO COUNTIES. EXPECT PRECIPITATION TO END ON FRIDAY THE
SYSTEM MOVES OUT OF THE AREA AND HIGH PRESSURE MOVES IN AT THE
SURFACE.
THE UPPER FLOW GOES ZONAL ACROSS THE ROCKIES AND HIGH PLAINS OVER
THE WEEKEND AS THE NEXT LOW PRESSURE CENTER BEGINS MOVING INTO THE
PACIFIC NORTHWEST AND A WEAK RIDGE AMPLIFIES OVER THE CENTRAL
PORTION OF THE UNITED STATES. EXPECT TEMPERATURES TO WARM THROUGH
THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK WITH DRY
CONDITIONS AS A RESULT.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1005 PM MDT TUE MAR 31 2015
KGLD...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SOUTH WINDS
GUSTING TO 25KTS EXPECTED FROM TAF ISSUANCE THROUGH 11Z UNDER
JUST A FEW HIGH CLOUDS. FROM 12Z TO 21Z WINDS SLOWLY VEER TO THE
WEST THEN NORTHWEST 10-12KTS AHEAD OF A COLD FRONT WHICH IS
EXPECTED TO MOVE THROUGH THE TERMINAL AROUND 22Z WITH NORTH WINDS
AROUND 10KTS INCREASING AND GUSTING TOWARD 25KTS FROM 02Z THROUGH
THE REST OF THE TAF PERIOD. SHOULD HAVE ENOUGH INSTABILITY TO
PRODUCE A FEW THUNDERSTORMS AROUND AND POSSIBLY OVER THE TERMINAL
FROM 22Z-04Z...HAVE ADDED VCTS AS A RESULT. WILL NEED TO WATCH
THE 09Z-13Z TIMEFRAME FOR THE POSSIBILITY OF MVFR OR IFR CIGS/VIS
IN BR/FG AS SATURATED BOUNDARY LAYER MOISTURE MOVES IN FROM THE
SOUTH. CURRENTLY MODELS SUGGEST AS WINDS VEER TO THE SOUTHWEST
AROUND 12Z THIS WOULD KEEP THIS AIRMASS JUST EAST OF THE TERMINAL.
KMCK...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. SOUTH WINDS
AROUND 10KTS EXPECTED FROM TAF ISSUANCE THROUGH 12Z. FROM 12Z-
14Z WILL BE WATCHING FOR POSSIBILITY OF MVFR/IFR CIGS/VIS IN BR/FG
TO POSSIBLY IMPACT THE TERMINAL...OTHERWISE JUST A FEW MID OR HIGH
CLOUDS EXPECTED DURING THIS TIME. FROM 15Z TO 19Z SOUTHWEST WINDS
UNDER 12KTS VEER SLOWLY TO THE WEST WITH MID AND HIGH CLOUDINESS.
FROM 20Z THROUGH THE REST OF THE TAF PERIOD COLD FRONT MOVES
THROUGH WITH NORTHWEST WINDS AROUND 10KTS BECOMING NORTH AND
GUSTING TOWARD 25KTS. AT PRESENT TIME THUNDERSTORMS ARE EXPECTED
TO INITIATE ALONG THE FRONT BUT JUST EAST OF THE TERMINAL SO FOR
NOW NO PRECIP OR THUNDERSTORM MENTION.
&&
.FIRE WEATHER...
ISSUED AT 258 PM MDT TUE MAR 31 2015
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY
WEDNESDAY AFTERNOON FOR TWO DIFFERENT PARTS OF THE TRI-STATE AREA.
THE PRIMARY AREA OF CONCERN WILL BE COUNTIES ALONG AND SOUTH OF A
CHEYENNE TO WALLACE AND LOGAN COUNTY LINE...WHERE SOUTHWEST WINDS
AHEAD OF THE FRONT WILL BE GUSTING AROUND 25 MPH AND RELATIVE
HUMIDITIES WILL FALL TO NEARLY 10 PERCENT.
HAD SOME UNCERTAINTY REGARDING THE DURATION OF THE SOUTHWEST WINDS
DURING THE AFTERNOON SO DECIDED TO GO WITH A FIRE WEATHER WATCH AT
THIS TIME. HOWEVER LATEST MODEL GUIDANCE SINCE THE WATCH ISSUANCE
IS INDICATING THE WINDS FOR THOSE COUNTIES MAY LAST FOR THE REQUIRED
THREE HOURS.
THE SECOND AREA OF CONCERN WILL BE ALONG/NORTH OF HIGHWAY 36 WHERE
NORTHERLY WINDS BEHIND THE FRONT WILL GUST TO 30 MPH. DEPENDING ON
HOW QUICKLY THE TEMPERATURES BEHIND THE FRONT FALL...THERE MAY BE A
COUPLE HOUR WINDOW WHEN RELATIVE HUMIDITIES OF 15 PERCENT OR LOWER
ARE STILL OCCURRING WITH THE STRONGER WINDS. DID NOT HAVE ENOUGH
CONFIDENCE AT THIS TIME TO ISSUE A WATCH FOR THIS LOCATION...BUT IT
DOES BEAR SOME WATCHING FOR TOMORROW.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR KSZ027-028-041-042.
CO...FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR COZ254.
NE...NONE.
&&
SHORT TERM...JTL
LONG TERM...LOCKHART
AVIATION...99
FIRE WEATHER...JTLHazardous weather outlook, Mar 31, 8:20 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT TUE MAR 31 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020000-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
820 PM MDT TUE MAR 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
AN ELEVATED FIRE DANGER IS POSSIBLE WEDNESDAY ALONG AND NORTH OF
HIGHWAY 36. A SECOND FIRE DANGER AREA WILL BE ALONG AND SOUTH OF A
CHEYENNE COUNTY TO WALLACE AND LOGAN COUNTY LINE.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
AFTERNOON AND EARLY EVENING EAST OF HIGHWAY 83. HAIL UP TO HALF
DOLLAR IN SIZE AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTER ACTIVATION
MAY BE NEEDED WEDNESDAY AFTERNOON. STORM REPORTS ARE APPRECIATED
BY PHONE OR THROUGH SOCIAL MEDIA.
Drought, Thomas
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Precipitation during the month ranged from 0.47 inches below normal to 0.14 inches above normal across the county.
Drought, Logan
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Precipitation during the month ranged from 0.48 inches below normal to 0.73 inches above normal across the county.
Drought, Wichita
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Wichita forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
D2 severe drought continued for the county.
Drought, Sherman
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Sherman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Precipitation during the month ranged from 2.75 inches above normal to 3.25 inches above normal across the county.
Drought, Wallace
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Wallace forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Precipitation during the month ranged from 1.64 inches above normal to 3.63 inches above normal across the county.
Drought, Greeley
- When
- April 1, 12:00 AM MST to April 30, 11:59 PM MST
- Where
- Greeley forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Precipitation during the month ranged from 0.41 inches above normal to 0.56 inches above normal across the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 1 to 3, 2015$1.6 million · EF2 · 62 events
- Tornado and Hail in Arkansas, April 1 to 3, 2015$500,000 · EF1 · 12 events
- Hurricane in Guam, April 1 to 2, 2015$1.0 million · 1 event
- Drought in Texas, April 1 to 30, 2015$43,000 · 25 events
- Flash Flooding in Texas, April 1, 2015$120,000 · 2 events
- Hail in Texas, April 1, 2015$35,000 · 2.75 in hail · 13 events
- Drought in Oklahoma, April 1 to 30, 201532 events
- Drought in Texas, April 1 to 30, 201519 events
- High Wind in Texas, April 1, 2015$20,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, April 1, 2015$1,000 · 1.25 in hail · 18 events
- Drought in New Mexico, April 1 to 30, 201516 events
- Drought and Dense Smoke in Colorado, April 1 to 30, 201516 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566047, 566049, 566052, 566046, 566048, 566050.